The use of proton pump inhibitors (PPIs) can increase the risk for immunological adverse skin reactions, including contact hypersensitivity reactions and subacute lupus erythematosus, according data from a review study published in the Journal of Cosmetic Dermatology.

Researchers from Lebanon conducted a synthesized review of 59 published case presentations, case series, and reviews that discussed cutaneous adverse events (AEs) associated with PPIs. The 5 most frequently prescribed PPI molecules included in the review were omeprazole, rabeprazole, esomeprazole, lansoprazole, and pantoprazole.

According to the literature, the majority of hypersensitivity reactions to all 5 PPIs include immediate immunoglobulin E-mediated reactions. The most common clinical presentations are urticaria and anaphylaxis, whereas the most commonly implicated molecule in these reactions include omeprazole, followed by esomeprazole and pantoprazole. To confirm immediate hypersensitivity reactions to PPIs, the investigators of this review suggest using skin prick tests and intradermal tests.

More severe immunological reactions can also occur with PPIs, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). In some case reports, omeprazole and lansoprazole have been implicated in the development of TEN. Pantroprazole and omeprazole as well as lansoprazole have been implicated in SJS in other studies. Patch tests and lymphocyte activation tests measuring INF-γ release and granulysin may be helpful for confirming PPI-induced SJS/TEN.


Continue Reading

In addition, a case report has implicated lansoprazole in PPI-induced acute generalized exanthematous pustulosis. Occupational contact dermatitis induced by PPIs has also been reported in 44 published cases. These cases presented with eczematous lesions affecting mostly the face, eyelids, arms, and neck. All cases of PPI-induced occupational contact dermatitis were associated with direct skin contact or with airborne exposure to esomeprazole, omeprazole, pantoprazole, and lansoprazole.

Although some studies and case reports linked rabeprazole to SJS/TEN, this PPI appeared to have the best skin tolerance. According to the authors of the synthesized review, rabeprazole is associated with less than 1% of all PPI-associated dermatologic AEs.

A limitation of this review was the inclusion of only case reports and case series, preventing the ability to make epidemiological conclusions about PPI-induced skin events, the investigators noted.

In spite of these limitations, the investigators suggest clinicians “should be aware of the possible severe and life-threatening skin reactions associated with” PPIs, and “a high level of clinical suspicion and temporal relationship are crucial for early diagnosis and proper management” of these events.

Reference

Salloum A, Nasr D, Maalouf D. Dermatologic adverse reactions to proton-pump inhibitors: A synthetized review. Published online October 8, 2020. J Cosmet Dermatol. doi:10.1111/jocd.13763